Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 90, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Aug 11, 2018, 12:12 AM MDT for Navajo County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2018, 12:12 AM MDT (06:12 UTC)
- Expired
- Aug 11, 2018, 3:15 AM MDT
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Navajo County, AZ
The radar
The Flagstaff radar (KFSX), 90 km from the middle of the area, began a volume at 06:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 6.2 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1092 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 1659 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.9
The text
As transmitted.
420
WGUS55 KFGZ 110612
FFWFGZ
AZC017-110915-
/O.NEW.KFGZ.FF.W.0090.180811T0612Z-180811T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
1112 PM MST FRI AUG 10 2018
The National Weather Service in Flagstaff has issued a
* Flash Flood Warning for...
Navajo County Snowflake area in north central Arizona...
* Until 215 AM MST
* At 1110 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Over 2 inches or rain has
already fallen in Day wash and Cottonwood wash upstream of
Snowflake. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Snowflake.
This includes the following streams and drainages...Willow Wash...
Cottonwood Wash...Dodson Wash...Canal, The...Day Wash...Silver
Creek...Sevenmile Draw...West Fork Cottonwood Wash...Stinson Wash...
Deer Springs Canyon and Decker Wash.
This includes the following highways...
State Route 277 between mile markers 318 and 328, and between mile
markers 335 and 336.
State Route 260 between mile markers 315 and 320.
State Route 77 between mile markers 362 and 366.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3451 11032 3448 11015 3453 11008 3463 11009
3466 11007 3461 11006 3453 11007 3446 11012
3443 11032 3428 11039 3427 11047 3444 11042
$$
JDS2 follow-up statements
527
WGUS75 KFGZ 110625
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
1125 PM MST FRI AUG 10 2018
AZC017-110915-
/O.CON.KFGZ.FF.W.0090.000000T0000Z-180811T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Navajo-
1125 PM MST FRI AUG 10 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 AM MST FOR
THE SNOWFLAKE AREA OF NAVAJO COUNTY...
At 1112 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is expected to
begin shortly.
* Until 215 AM MST
* At 1110 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Over 2 inches of rain has
already fallen in Day wash and Cottonwood wash upstream of
Snowflake. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Snowflake.
This includes the following streams and drainages...Willow Wash...
Cottonwood Wash...Dodson Wash...Canal, The...Day Wash...Silver
Creek...Sevenmile Draw...West Fork Cottonwood Wash...Stinson Wash...
Deer Springs Canyon and Decker Wash.
This includes the following highways...
State Route 277 between mile markers 318 and 328, and between mile
markers 335 and 336.
State Route 260 between mile markers 315 and 320.
State Route 77 between mile markers 362 and 366.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3451 11032 3448 11015 3453 11008 3463 11009
3466 11007 3461 11006 3453 11007 3446 11012
3443 11032 3428 11039 3427 11047 3444 11042
$$
JDS654
WGUS75 KFGZ 110906
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
206 AM MST SAT AUG 11 2018
AZC017-110915-
/O.EXP.KFGZ.FF.W.0090.000000T0000Z-180811T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Navajo-
206 AM MST SAT AUG 11 2018
...THE FLASH FLOOD WARNING FOR THE SNOWFLAKE AREA OF
NAVAJO COUNTY WILL EXPIRE AT 215 AM
MST...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3451 11032 3448 11015 3453 11008 3463 11009
3466 11007 3461 11006 3453 11007 3446 11012
3443 11032 3428 11039 3427 11047 3444 11042
$$
JDSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 10:49 PM MDT, 1 hour 23 minutes earlier.
Area forecast discussion, Aug 10, 10:49 PM MDT, 1 hour 23 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 949 PM MST Fri Aug 10 2018 .SYNOPSIS...Deep moisture will persist over central and southern Arizona, bringing afternoon and evening showers and thunderstorms to much of the area. Areas along and south of the Mogollon Rim will see the most activity through the weekend. Some storms will produce heavy rainfall, hail, and strong winds. && .DISCUSSION...Trends over the last hour are toward more isolated showers across northern Arizona, with the exception of northern Gila county which is remaining quite active. It was another afternoon and evening of storms producing large and severe hail. && .PREV DISCUSSION /328 PM MST/...The overall pattern remains relatively unchanged over the weekend with storms favoring the Rim southward through the afternoon with storms moving to the southwest. This will depend on nighttime convection and how much lingering morning cloud cover exists. Temperatures will remain near average for this time of year, except for some of the northern valleys such as near Winslow and Page that are quite warm due to the lack of shower activity. It looks like early next week will see a thinning of moisture resulting in less storm coverage, but moisture will increase again by the middle of the week as a deeper southerly flow develops. && .AVIATION...For the 06Z package...VFR conditions will continue across most of northern Arizona for the next 24 hrs. Expect isolated to scattered showers and thunderstorms to develop 19Z- 04Z, mostly over higher terrain, and to move off to the west to southwest. Winds will be generally light at 5-10 kts with afternoon gusts 10-20 kts. Stronger winds and hail possible near any storms. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Deep moisture will remain in place along and south of the Mogollon Rim and White Mountains. Expect scattered to numerous showers and thunderstorms in these areas through the weekend, with scattered storms mainly over the higher terrain north of the Mogollon Rim to the Utah boarder. Strong outflow winds, heavy rainfall, hail, and frequent lightning are the primary hazards. Monday through Wednesday...Expect scattered afternoon and evening thunderstorms through the period, with the best chances for storms continuing to be over the higher terrain and along and south of the Mogollon Rim and White Mountains. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...KD/MCT AVIATION...DB FIRE WEATHER...DB For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Local storm report, Aug 10, 6:49 PM MDT, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
549 PM MST FRI AUG 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM TSTM WND DMG PINETOP-LAKESIDE 34.13N 109.94W
08/09/2018 NAVAJO AZ TRAINED SPOTTER
8" DIAMETER FRUIT TREE WAS SNAPPED IN HALF
DUE TO GUSTY WINDS ASSOCIATED WITH THE
OUTFLOW OF A THUNDERSTORM IN THE VICINITY OF
PINETOP-LAKESIDE.
&&
NLSpecial weather statement, Aug 10, 7:29 PM MDT, 4 hours 43 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 629 PM MST FRI AUG 10 2018 AZZ007-015-110200- Coconino Plateau-Western Mogollon Rim- 629 PM MST FRI AUG 10 2018 ...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 700 PM MST... At 629 PM MST, Doppler radar was tracking a strong thunderstorm over Valle, or 30 miles southwest of Desert View at Grand Canyon, moving southwest at 5 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Valle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3580 11209 3566 11198 3552 11214 3572 11231 TIME...MOT...LOC 0129Z 046DEG 6KT 3568 11212 KD
Special weather statement, Aug 10, 7:41 PM MDT, 4 hours 31 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 641 PM MST FRI AUG 10 2018 AZZ008-018-037-110230- Yavapai County Valleys and Basins-Northern Gila County-Yavapai County Mountains- 641 PM MST FRI AUG 10 2018 ...SIGNIFICANT WEATHER ADVISORY FOR GILA AND YAVAPAI COUNTIES UNTIL 730 PM MST... At 640 PM MST, Doppler radar was tracking a strong thunderstorm 7 miles south of Pine, or 10 miles west of Payson, moving southwest at 10 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Tonto Natural Bridge State Park. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3440 11151 3427 11136 3412 11149 3431 11174 TIME...MOT...LOC 0140Z 046DEG 10KT 3429 11151 KD
Local storm report, Aug 10, 10:03 PM MDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
903 PM MST FRI AUG 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0731 PM HAIL SELIGMAN 35.33N 112.88W
08/10/2018 E0.88 INCH YAVAPAI AZ PUBLIC
0730 PM HAIL 3 W SELIGMAN 35.34N 112.93W
08/10/2018 E1.75 INCH YAVAPAI AZ TRAINED SPOTTER
0720 PM HAIL 2 WNW SELIGMAN 35.33N 112.91W
08/10/2018 E0.75 INCH YAVAPAI AZ TRAINED SPOTTER
&&Special weather statement, Aug 10, 11:32 PM MDT, 40 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 1032 PM MST FRI AUG 10 2018 AZZ008-037-110600- Yavapai County Valleys and Basins-Yavapai County Mountains- 1032 PM MST FRI AUG 10 2018 ...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY UNTIL 1100 PM MST... At 1032 PM MST, Doppler radar was tracking a strong thunderstorm 8 miles northeast of Horseshoe Reservoir, or 11 miles northwest of Sycamore Creek, moving southwest at 10 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Horseshoe Reservoir. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3400 11174 3413 11175 3414 11155 3400 11150 TIME...MOT...LOC 0532Z 063DEG 8KT 3407 11160 KD
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 6:24 PM MDT | Severe Thunderstorm Warning | FGZ | Coconino | 51 min |
| Aug 10, 7:12 PM MDT | Severe Thunderstorm Warning | FGZ | Coconino, Yavapai | 48 min |
| Aug 10, 7:14 PM MDT | Severe Thunderstorm Warning | FGZ | Coconino, Yavapai | 46 min |
| Aug 10, 7:29 PM MDT | Special Weather Statement | FGZ | Coconino | 31 min |
| Aug 10, 7:41 PM MDT | Special Weather Statement | FGZ | 49 min | |
| Aug 10, 7:52 PM MDT | Areal Flood Advisory | FGZ | Coconino, Yavapai | 3 hr |
| Aug 10, 8:02 PM MDT | Severe Thunderstorm Warning | FGZ | Coconino, Yavapai | 43 min |
| Aug 10, 8:28 PM MDT | Severe Thunderstorm Warning | FGZ | Coconino | 47 min |
| Aug 10, 8:43 PM MDT | Severe Thunderstorm Warning | FGZ | Coconino, Yavapai | 62 min |
| Aug 10, 8:59 PM MDT | Severe Thunderstorm Warning | FGZ | Gila, Navajo | 46 min |
| Aug 10, 9:31 PM MDT | Severe Thunderstorm Warning | FGZ | Gila | 44 min |
| Aug 10, 10:10 PM MDT | Severe Thunderstorm Warning | FGZ | Gila | 65 min |
| Aug 10, 10:41 PM MDT | Severe Thunderstorm Warning | FGZ | Gila | 34 min |
| Aug 10, 11:32 PM MDT | Special Weather Statement | FGZ | 28 min | |
| Aug 11, 12:21 AM MDT | Special Weather Statement | FGZ | 39 min | |
| Aug 11, 1:41 AM MDT | Special Weather Statement | FGZ | 49 min | |
| Aug 11, 1:41 PM MDT | Severe Thunderstorm Warning | FGZ | Coconino | 49 min |
| Aug 11, 2:30 PM MDT | Severe Thunderstorm Warning | FGZ | Coconino, Yavapai | 45 min |
| Aug 11, 3:19 PM MDT | Severe Thunderstorm Warning | FGZ | Coconino | 41 min |
| Aug 11, 3:26 PM MDT | Severe Thunderstorm Warning | FGZ | Coconino | 24 min |
| Aug 11, 4:11 PM MDT | Severe Thunderstorm Warning | FGZ | Coconino | 49 min |
| Aug 11, 4:28 PM MDT | Severe Thunderstorm Warning | FGZ | Coconino | 32 min |
| Aug 11, 4:31 PM MDT | Severe Thunderstorm Warning | FGZ | Yavapai | 14 min |
| Aug 11, 4:42 PM MDT | Areal Flood Advisory | FGZ | Gila, Navajo | 3 hr |
| Aug 11, 4:52 PM MDT | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Aug 11, 5:05 PM MDT | Severe Thunderstorm Warning | FGZ | Gila | 40 min |
| Aug 11, 5:19 PM MDT | Severe Thunderstorm Warning | FGZ | Yavapai | 12 min |
| Aug 11, 5:42 PM MDT | Severe Thunderstorm Warning | FGZ | Coconino | 48 min |
| Aug 11, 5:47 PM MDT | Special Weather Statement | FGZ | 13 min |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.